What causes livedo reticularis? When should I see a doctor?

Answers from Lawrence E. Gibson, M.D.

Multimedia

Livedo reticularis is thought to be due to spasms of the blood vessels or an abnormality of the circulation near the skin surface. It makes the skin, usually on the legs, look mottled and purplish, sort of a net-like pattern with distinct borders.

Sometimes livedo reticularis is simply the result of being chilled. But it may be a symptom of a serious underlying condition, such as vascular disease, an endocrine disorder or a rheumatologic disease, such as lupus. Livedo reticularis rarely may be related to a complication of kidney dialysis known as calciphylaxis. And it may occur as a side effect of certain medications, such as a type of interferon used to treat multiple sclerosis.

When to see a doctor

Most often livedo reticularis needs no treatment, but see your doctor if:

  • Pain or discomfort accompanies livedo reticularis
  • Painful nodules develop in the affected skin
  • Ulcers develop in the affected skin
May. 31, 2014 See more Expert Answers